Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The Remez exchange algorithm for approximation with linear restrictions

Author: Bruce L. Chalmers
Journal: Trans. Amer. Math. Soc. 223 (1976), 103-131
MSC: Primary 65D15; Secondary 41A10
MathSciNet review: 0440868
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper demonstrates a Remez exchange algorithm applicable to approximation of real-valued continuous functions of a real variable by polynomials of degree smaller than n with various linear restrictions. As special cases are included the notion of restricted derivatives approximation (examples of which are monotone and convex approximation and restricted range approximation) and the notion of approximation with restrictions at poised Birkhoff data (examples of which are bounded coefficients approximation, $\varepsilon$-interpolator approximation, and polynomial approximation with restrictions at Hermite and “Ferguson-Atkinson-Sharma” data and pyramid matrix data). Furthermore the exchange procedure is completely simplified in all the cases of approximation with restrictions at poised Birkhoff data. Also results are obtained in the cases of general linear restrictions where the Haar condition prevails. In the other cases (e.g., monotone approximation) the exchange in general requires essentially a matrix inversion, although insight into the exchange is provided and partial alternation results are obtained which lead to simplifications.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 65D15, 41A10

Retrieve articles in all journals with MSC: 65D15, 41A10

Additional Information

Keywords: Remez exchange algorithm, approximation with linear restrictions, nearly Haar condition, polynomials of best approximation, alternation schemes, extremal sets
Article copyright: © Copyright 1976 American Mathematical Society